Cold/Wind Chill, Henderson
- When
- January 19, 11:00 PM CST to January 20, 9:00 AM CST
- Where
- Henderson forecast zone
- Reported by
- AWOS
- Coordinates
- 37.796, -87.573 (the zone’s center; the record gives no point)
A broad area of high pressure moved over the Quad State region and surrounding areas as a cold front pushed off the Gulf and Atlantic coasts. Snow cover was very limited after mixed precipitation on the 18th-19th but northwesterly winds of 5-10 mph remained in the early morning hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A broad area of high pressure moved over the Quad State region and surrounding areas as a cold front pushed off the Gulf and Atlantic coasts. Snow cover was very limited after mixed precipitation on the 18th-19th but northwesterly winds of 5-10 mph remained in the early morning hours. Lows in Western Kentucky early on the 20th dropped to 3-7 degrees with wind chills generally -5 to -10. Wind chills below -10 occurred in Henderson/Daviess counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 19, 5:17 PM CST, 5 hours 43 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
517 PM CST Fri Jan 19 2024
.KEY MESSAGES...
- The arctic front's passage this morning will return
dangerously low wind chills. A Wind Chill Advisory for the
entire region is in effect from Friday night into early
Saturday morning with wind chills as low as -10 degrees.
- Clear skies and calm winds will help lower temperatures to the
low single digits Saturday night, with a few locations
dropping just below 0 degrees.
- A week-long warmup commences Sunday and daily rain chances
return to the forecast Monday. Mixing of freezing rain is
possible in Southeast Missouri Monday while temperatures are
still near or below freezing.
&&
.DISCUSSION...
Issued at 340 PM CST Fri Jan 19 2024
The last lingering flurries this morning have finally dissipated
over the Quad State with cloud cover remaining in northeastern
portions. Breezy northwesterly winds have brought in frigid
Arctic air that have limited temperatures to the upper teens in
cloudy areas to the low to mid 20s in areas that have had
clearing. Models suggest another round of clouds swinging
through the Midwest from the northwest tonight. For now,
flurries appear to be confined to the northeast but is close
enough that northern/northeastern portions of the Quad State may
need adjustment for this possibility later.
Lingering snow cover will aid in cooling tonight, though cloud
cover and wind will limit how cold temperatures get. Despite
that, lows around 5 are forecast, with wind chill values as low
as -10. The Wind Chill Advisory remains in effect for Friday
night into Saturday morning. Very strong high pressure moves
through the forecast area late Saturday through Saturday night.
Clear skies and calm winds Saturday night will result in colder
lows. A substantial downward adjustment was made to the lows
Saturday night, with low single digits in the southwest and
near 0 values in the northeast closer to the high pressure.
However, the calm winds allowing for lows to plunge also is
preventing wind chills from being as much of a factor. Wind
chills around -5 will be frigid but are just high enough to hold
off on a Wind Chill Advisory for Saturday night.
A significant warming trend begins on Sunday as the high moves
off to the east and southeasterly flow begins. Temperatures
remain below normal to end the weekend with highs in the upper
20s and lows near 20. Moisture surges into Missouri Sunday
night, with precipitation potentially beginning in SEMO Monday
morning. Model soundings strongly suggest precipitation
beginning as freezing rain. However, models vary as to whether
this moisture plume will be focused on Central Missouri (the
more commonly appearing possibility) or Southeast Missouri, with
the NAM shifting towards the latter. There is also disagreement
on warming potential Monday which would shift precipitation
type to rain for the afternoon. For now, WSSI-P indicates fairly
low (30% in our westernmost areas) potential for minor ice
accumulation impacts Monday so this is an area to focus on as we
move forward. Forecast lows Monday night are currently marked
as near freezing but, after several hours of rain earlier in
the day, and many models indicating slow warming overnight with
the low occurring during the evening hours, additional freezing
rain accumulations appear to be unlikely.
The warming trend continues through midweek with highs in the
lower 50s Wednesday and Thursday. Two main rounds of
precipitation are expected, the first Monday and Tuesday, and
the second Wednesday to Thursday. PoPs are lower for the second
system due to model uncertainty on location of the moisture
plume, with the current mean positioned towards Central
Tennessee. Overall, 1-2 inches of rain is projected through the
week, which may be spread out enough to avoid flooding issues,
despite the snowmelt, but river levels will be rising.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 517 PM CST Fri Jan 19 2024
A few high MVFR clouds are departing the area to the east this
afternoon with a moderate northwest flow at the surface. There
is an inversion at around 2400-2600 ft that could nestle in
another round of high MVFR cigs tonight but think we will stay
clear based on the way things look right now. Similar wind
conditions should persist through the day on Friday with VFR
skies forecast.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Chill Advisory from 9 PM this evening to 9 AM CST
Saturday for ILZ075>078-080>094.
MO...Wind Chill Advisory from 9 PM this evening to 9 AM CST
Saturday for MOZ076-086-087-100-107>112-114.
IN...Wind Chill Advisory from 9 PM CST /10 PM EST/ this evening to
9 AM CST /10 AM EST/ Saturday for INZ081-082-085>088.
KY...Wind Chill Advisory from 9 PM this evening to 9 AM CST
Saturday for KYZ001>022.
&&
DISCUSSION...ATL
AVIATION...JGGHazardous Weather Outlook National Weather Service Paducah KY 236 PM CST Fri Jan 19 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-202045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 236 PM CST Fri Jan 19 2024 /336 PM EST Fri Jan 19 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A Wind Chill Advisory is in effect tonight for dangerously low wind chills around -10 degrees or colder. Refer to the Wind Chill Advisory for more details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The Wind Chill Advisory continues through 9 AM Saturday morning for dangerously low wind chills around -10 degrees or colder. Refer to the Advisory for additional details. Lows in the low single digits to near 0 are forecast Saturday night, with wind chills around -5 for much of the Quad State. A chance of light wintry precipitation is forecast again for the Ozarks Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
2 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156649, 1156650.